Aa
Aa
A
A
A
Close
1710955 tn?1309446473

been away for a while-update

I've been away for a couple of months. So much has gone on, I just haven't wanted to be on here at all. I hope everyone is doing well. Here's a little update on what's happened since I've last been on.

I had my hysterectomy at the end of October. Because of the position they put me in for the surgery I had a rib slip out of place. I was in excoriating pain. I thought I was in a relapse and it was the hug. I went to the ER 2 times. Everyone thought it was my gallbladder. I had 2a CTs, an ultrasound, a HIDA scan, referred to a gastro doc. No one knew what was wrong. I went to my chiropractor mid December and he figured it out right away. He adjusted it back into place and I was paint free 2 days later. Unfortunately, I'm at risk for it happening again for the rest of my life.

Back in the beginning of October my neuro took me off Rebif. It was severely messing with my head. Since all of the interferons have this side effect and I've already been on copaxone, he wanted me to start gilenya.

I couldn't start it until I was completely healed from the hysterectomy. I didn't get the ok from my surgeon until mid December. Last Monday I started my first dose.

Not fun at all. My heart rate my 90 when I started. It dropped to the mid 50's a couple hours later. I had horrible back pain and chest tightness and palpitations.

It's been 8 days since I've started. I still have horrible back pain, pain I was my glutes, and hips. I'm not sleeping and the chest tightness and palpitations still come and go. I hate ti complain, but I'm miserable. Idk what to do.

I have a call into my neuro as gilenya's support phone # is worthless. Idk why they even have it. It's ridiculous!

I've been having some blood work issues as well. After my surgery my alkaline phosphates has been elevated and they have no idea why. Not to mention my parathyroid and calcium tests are out of whack too. I feel like I'm falling apart.

Idk what I'm going to do if my neuro ends up taking me off the gilenya. The last thing I want is to be on tysbari.  **sighs** I hope the rest of ya'll are doing better than me! Thanks for listening!

Laura
7 Responses
Sort by: Helpful Oldest Newest
738075 tn?1330575844
Hi, Laura, good to see you back.

A high alkaline phosphatase can be associated with a broken bone.  Not much they can do for a possibly broken rib, but I'm glad you got relief from your chiropractor.  

Parathyroid and calcium go hand in hand.  Do see what's up there with your PCP.  This one should be easy to deal with.

If Gilenya is still an issue, and I'm not sure if your pain is connected, Tysabri really isn't bad, especially if you have a negative JC virus status.  I'm JC negative, and have absolutely no side effects, other than being really tired after an infusion for the rest of the day.  Aubagio is another oral DMD you might look into.

Take care, and let us know what happens.
Helpful - 0
1831849 tn?1383228392
Wow, you sure have a full plate :-(

I can't speak to much other than your Tysabri concerns. I'm not sure why you are aprehensive about it. I will have infusion #16 on Sunday and have not had any ill effects. In fact, my latest blood test turned up positive for JCV and my doc and I may need to start talking about switching away from Tysabri. That would suck! I love my Tysabri :-)

What makes you want to avoid it?

Kyle
Helpful - 0
1337734 tn?1336234591
Welcome back Laura :)

I am so sorry that you have had such an awful 6 months. You sure have been through hell and back :(

I started Gilenya 2 months ago after stopping Copaxone. My heart rate also dropped into the 50's during those first few hours after my first dose. My blood pressure also fell and my heart was racing. The kept monitoring me for 6 hours and then followe it up with an EKG. Before I left all my readings were in the normal range.

About a week later I started experiencing horrible abdominal pains that were keeping me up in pain every night. I called the Gilenya help line and as you said, they were no help at all. I then called my neuro who told me that abdominal pains are not uncommon when starting this med. (sure would have been nice to know this in advance!) Another week goes by and I was stillin pain so now I called my PCP who gave me a RX foy Ranitidine to help with the stomach aches. It definately helped but I was still experiencing pain.

I ended up researching on Medhelp, the side effects to all the meds I am taking. I discovered that a drug I have been taking for arthritis fit all the symptoms so my doctor has taken me off that med and now more pain. I am not sure if the 2 meds didn't agree with each other or not. I am happy to be pain free now on Gilenya and looking for something else for the arthritis.

I hope that you start to feel better with the Gilenya and that it ends up working out for you. Keep your doctors informed with how you are feeling.

Good luck and please keep in touch,
(((hugs)))
Deb
Helpful - 0
1710955 tn?1309446473
I'm leary of it because of all of the side effects, especially the brain issue. Even if you've tested negative for the gene, they've come out with new recommendations. You still have to be retested for it twice a year. Then what happens after 24the mos? You have to switch therapies?

It also has a possible side effect if depression. After what happened with Rebif, I'm extremely cautious and apprehensive with any med that could cause depression. The Rebif was an absolute nightmare!

Maybe my rib was fractured from the surgery. I'm waiting on new blood test results. They should have them any day. As well as for the ot
pth and calcium.

I've been in the worst pain lately. It isn't getting any better and it's becoming unlivable. Idk what to do.
Helpful - 0
Avatar universal
hey , great to see you back, sorry about the interruption.  I'm with Kyle, Im on Tysabri and I was JC+ before I started it.......its not such a bad gig, only once a month.

I talked to the Gilynea support line when I was considering it and they were quite helpful and after talking in depth, we decided it was not the drug for me.

There's another new one that has just cleared FDA that has minimal side effects, check that one out.
Helpful - 0
1831849 tn?1383228392
"You still have to be retested for it twice a year. Then what happens after 24the mos? You have to switch therapies?"

This is true. I am 90% finished with my 6 month evaluation (waitigng on LP results). My doc tells me that it is easier to control it than it is ti try and get it under control. I will be having infusion #16 on SUnday and my MS is very quiet at the moment.

Worst case scenario is my LP shows JCV antibodies. That gives me about a 2 infusion cushion to plot a new course. Best case scenario my LP is negative and I have to think about a new course in 6-8 months.

My fingers are crossed that BG-12 gets the go ahead on March 28. Doc says I'm a good candidate and it has a much smaller risk profile than Tysabri.

I'm not pushing Tysabri, just reporting that in my case it seems to be doing a really good job and I have had no side effects.

Kyle
Helpful - 0
1710955 tn?1309446473
So you have to have a lp to test for the gene? That's another con for me. I had the worst experience with the one I had to get the dx. I will NEVER have another one again!

Sorry, I'm just pretty adamant. For me the benefits do not out weigh the risks. If I was old maybe, but I have 3 kids. 2 of them under 5. I'm not willing to possibly risk my life for a med. I just can't be convinced of that.

Thanks for the input though, and I'm happy the treatments are working for you!
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease